Try it
Pharmacology · Cardiovascular: ACE inhibitor first-dose hypotension
Sample itemA patient already on a high dose of furosemide for heart failure is given his first dose of captopril and becomes dizzy and hypotensive. What predisposed him?
Original practice item, not a recalled exam question. Nothing here is recorded.
The answer and the reasoning
C. Activation of the renin-angiotensin system due to volume depletion
When the renin-angiotensin system is strongly activated by diuretics or sodium depletion, blood pressure depends heavily on angiotensin II, and the first ACE inhibitor dose can cause abrupt hypotension. A low test dose and temporary diuretic reduction avoid this.
Option by option
A. Increased bradykinin only
Bradykinin explains cough and angioedema, not first-dose hypotension.
B. Excess potassium retention
Potassium retention causes hyperkalaemia, not acute hypotension.
C. Activation of the renin-angiotensin system due to volume depletion (correct)
Correct. Angiotensin-dependent blood pressure is vulnerable to ACE inhibition.
D. Allergy to sulfonamide
Sulfonamide allergy is not the mechanism.
Source note: Original NextPrep sample item — pending expert review. This item is original practice material awaiting independent expert review, so confirm important facts in a standard textbook.
More Pharmacology questions
- Emergency drugsA patient develops stridor, wheeze and hypotension minutes after an injection. What is t…
- AntiepilepticsWhat is the preferred first-line drug for a patient in generalised convulsive status epi…
- AntimicrobialsWhich drug can cause a disulfiram-like reaction when taken with alcohol?
- AntiepilepticsWhich drug is preferred for uncomplicated childhood absence seizures?